Over-the-counter sleeping aids and hay fever treatments can raise the risk of Alzheimer's disease, a study has found.
Published in the journal JAMA Internal Medicine the study is the first of its kind linking regular use of popular medicines, such as Nytol, and anti-histamine pills, Benadryl and Piriton, with increased risk of dementia.
These drugs carry "anticholinergic" blocking effects on the nervous system which taken at high doses for several years can increases the chances of developing Alzheimer's and other forms of dementia.
Other drugs on risk list include older "tricyclic" antidepressants such as doxepin, and the bladder control treatment Ditropan (oxybutynin), which are taken by vulnerable older people.
Prof Shelly Gray, of the University of Washington School of Pharmacy, who led the study, said: "Older adults should be aware that many medications – including some available without a prescription, such as over-the-counter sleep aids – have strong anticholinergic effects. And they should tell their healthcare providers.
"Of course, no one should stop taking any therapy without consulting their healthcare provider.
"Health-care providers should regularly review their older patients' drug regimens – including over-the-counter medications – to look for chances to use fewer anticholinergic medications at lower doses."
Gray recommended substitutions which do not have anticholinergic effects such as Prozac and newer anti-allergy treatments such as loratadinem (Claritin).
She added: "If providers need to prescribe a medication with anticholinergic effects because it is the best therapy for their patient, they should use the lowest effective dose, monitor the therapy regularly to ensure it's working, and stop the therapy if it's ineffective."
The study involved 3,434 men and women aged 65 and over who were monitored for around seven years for their use of anticholinergic drugs. Of those, 637 developed Alzheimer's and 160 were afflicted by other forms of dementia.
For those who had a high intake of anticholinergic drugs over the study period, the risk of dementia was increased by 54% compared with no use. The risk of Alzheimer's alone was raised by 63%.
Researcher concluded: "These findings ... have public health implications for the education of older adults about potential safety risks because some anticholinergics are available as over-the-counter products.
"Given the devastating consequences of dementia, informing older adults about this potentially modifiable risk would allow them to choose alternative products and collaborate with their health care professionals to minimise overall anticholinergic use.
"Additional studies are needed to confirm these findings and to understand the underlying mechanisms."
Dr Doug Brown, director of research and development at the Alzheimer's Society, said: "There have been concerns that regular use by older people of certain medications with anticholinergic effects, such as sleep aids and hayfever treatments, can increase the risk of dementia in certain circumstances, which this study supports. However, it is still unclear whether this is the case and if so, whether the effects seen are a result of long-term use or several episodes of short-term use.
"More robust research is needed to understand what the potential dangers are, and if some drugs are more likely to have this effect than others."